What are the side effects and risks of hormonal birth control?

Last week we published a blog post on the differences between hormonal and non-hormonal birth control and the different options available in each category. We were asked by an Instagram follower if we could dive a little deeper into the side effects of hormonal birth control. So, this week we’re doing just that, and focusing on the potential risks and side effects of four of the most commonly used hormonal contraceptives.

When first using hormonal birth control, side effects are normal and can be expected, especially within the first two to three months. Generally, most hormonal birth control options have the same side effects such as breast tenderness, headaches and nausea. Below we go into some of the specifics:

The Pill:

The side effects for the pill can vary depending on the type of pill you use. Combination pills are pills that contain synthetic estrogen and progestin, whereas mini pills only contain progestin. As mentioned before, the side effects should end within two to three months after taking the pill, if it doesn’t or it gets worse you need to see a doctor. The side effects below apply to both the pill and the patch because they contain the same hormones.

– Spotting is when you bleed during menstrual cycles, and is a very common side effect of the pill. It can either be light bleeding or brown discharge. Spotting happens because your body is adjusting to the fluctuating levels of hormones and the uterus is adjusting to a thinner lining.

– Missing your period or having much lighter periods.

– Your sex drive could also change. It could either decrease or increase depending on how your body reacts to the synthetic hormones.

– Changes in your mood are also very likely because of the hormonal changes too. In 2016 a study in Denmark linked hormonal contraception to depression.

– You could also experience changes in weight, particularly weight gain because of increased water retention and fat or muscle mass.

Hormonal IUD:

– Mild cramps can occur for the first few days after it’s been inserted.

– Dizziness or fainting can happen. If you do experience this, it’s best to rest until you feel better.

– Periods become much lighter and shorter. Like the pill it’s also possible for menstruation to stop completely.

– Ovarian cysts can develop. One out of ten people can experience cysts in the first year of having their IUD inserted. It usually goes away after three months, if it doesn’t and you’re also experiencing severe pain please see a doctor.

Injection:

– Experiencing bloating and cramps after the initial shot is quite common.

– You can lose bone density over a period of time too. It’s recommended that you take calcium and vitamin D supplements to try and prevent this.

– A major drawback is that it could take up to 10 to 22 months to get pregnant once you stop using the injection.

What are the risks involved with hormonal contraception?

Hormonal contraception has been linked to blood clots, hypertension and high blood pressure. Although the likelihood of experiencing these risks are rare, it’s still valuable to know about them. There’s also an increased risk of getting a heart attack or stroke in people who smoke and are over 35-years-old. It’s also not recommended to continue using the pill after 35-years-old.

In some cases, although quite rare too oral hormonal contraception has been linked to an increased risk in breast and cervical cancer according to some studies.